Pennsylvania, 2004

Hail in Pennsylvania, July 17, 2004

July 17, 2004 · NWS CTP · 1 event in 1 county or zone

75 inch/ in Knoxville.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms produced penny size hail /0.75 inch/ in Knoxville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
220 PM EDT SAT JUL 17 2004

.SYNOPSIS...
SLOW MOVING UPPER LOW OVER OHIO WILL SPREAD STEADY RAINFALL ACROSS
THE AREA OVERNIGHT AND SUNDAY...ESPECIALLY SOUTH OF INTERSTATE 80.
THE HEAVIEST RAIN IS EXPECTED VERY LATE TONIGHT THROUGH SUNDAY
AFTERNOON ACROSS THE SOUTH CENTRAL MOUNTAINS EASTWARD THROUGH THE
LOWER SUSQUEHANNA RIVER VALLEY. AT THIS TIME...FLOODING IS NOT
ANTICIPATED FROM THESE AMOUNTS. MEAN TROF POSITION TO LINGER ACROSS
THE REGION EARLY TO MID WEEK FOR CONTD CHANCES OF SHOWERS AND
SEASONABLY COOL CONDITIONS.

&&

.AVIATION...(18Z-18Z)
DEVELOPING EASTERLY SURFACE FLOW OVERNIGHT STRENGTHENING ON SUN
LEADING TO FREQUENT IFR CONDITIONS IN RAIN AND FOG WITH FEW EMBEDDED
THUNDERSTORMS WITH RA/+RA.  VFR SAT AFTN WITH -SHRA SPREADING NE
FROM SW PA ACROSS CWA OVERNIGHT LOWERING CONDITIONS TO MVFR AFTER
DARK.

&&

.SHORT TERM (TONIGHT)...
RAIN SHIELF SLOWLY BUT STEADILY PRESSING EASTWARD INTO THE LAURELS.
ISOLATED CONVECTION HAS FIRED AHEAD OF THE AREA OF STRATIFORM
RAINFALL OVER INDIANA AND CAMBRIA COUNTIES WITH EVEN A LIGHTNING
STRIKE INDICATED IN THE PAST 15 MINS. ADDITIONAL WIDELY SCATTERED
ACTIVITY HAS FIRED (ONE CELL) OVER FRANKLIN COUNTY AND JUST SOUTH OF
THE PA/MD BORDER IN BALTIMORE COUNTY. RAIN SHIELD WL CONT TO EXPAND
AND OVERSPREAD CENTRAL PA BY LATE TONIGHT AND THE REMAINDER OF EAST
CENTRAL PA SUNDAY MORNING.

&&

.LONG TERM (SUNDAY THROUGH SATURDAY)...
SUN HIGHS WILL LIKELY BE WITHIN A FEW DEGREES OF RECORD MIN MAXES
FOR KIPT AND KMDT. HAVE ISSUED SPS TO ADDRESS WIDESPREAD MDT
RAINFALL...BUT NO CONCERN FOR FLOODING AT THE PRESENT TIME. HEAVIEST
RAINFALL SHOULD MOVE EAST OF THE AREA SUN EVENING AS DRY SLOT
ARRIVES FROM THE SOUTHWEST. SLOW MOVNING UPPER TROF AXIS REMAINS IN
PLACE THROUGH MONDAY NIGHT... THEN GFS AND ETA DIFFER SOMEWHAT WITH
ETA BRINGING SOME RISING HEIGHTS AHEAD OF A SOMEWHAT PROGRESSIVE H5
TROF IN THE WNW UPPER FLOW...WHILE THE GFS DROPS THIS TROF BACK INTO
THE NEARLY STATIONARY EASTERN LONG WAVE TROF ALONG THE EASTERN
SEABOARD.  THE RESULT IS THE SAME...HOWEVER...WITH CHANCES OF
SHOWERS LINGERING THROUGH THE END OF THE WEEK ALONG WITH BELOW
NORMAL TEMPERATURES.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
&&

SYNOPSIS...
AVIATION...BUDD
SHORT TERM/LONG TERM...DEVOIR
Hazardous weather outlook, Jul 17, 2:46 AM EST, 15 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 AM EDT SAT JUL 17 2004

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-171939-
ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA-
COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA-
HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA-
MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA-
NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA-
SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA-
SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA-
UNION PA-WARREN PA-YORK PA-
346 AM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY:

SCATTERED THUNDERSTORMS WILL DEVELOP OVER THE WESTERN AND CENTRAL
MOUNTAINS THIS AFTERNOON...AND SOME MAY MOVE SLOWLY AND PRODUCE HEAVY
RAIN. ANY HEAVY RAIN MAY CAUSE SOME LOCALIZED MINOR FLOODING
PROBLEMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

RAIN WILL DEVELOP LATE TONIGHT OVER THE SOUTHERN TIER AND SPREAD
NORTHWARD TO COVER MOST OF THE REGION FOR THE DAYTIME ON SUNDAY. AT
THIS TIME...NO WIDESPREAD FLOODING IS EXPECTED DUE TO THE LONG
DURATION AND GENERALLY LIGHT INTENSITY OF THE EXPECTED RAINFALL.
HOWEVER...THUNDERSTORMS ARE POSSIBLE...ESPECIALLY OVER EASTERN
PENNSYLVANIA ON SUNDAY AND SUNDAY EVENING...AND THIS COULD LEAD TO
LOCAL MINOR FLOODING PROBLEMS.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DANGELO

In the hours before

Special weather statement, Jul 17, 2:45 PM EST, 4 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
345 PM EDT SAT JUL 17 2004

PAZ065-066-172145-
LANCASTER-YORK-
345 PM EDT SAT JUL 17 2004

...SLOW MOVING STRONG THUNDERSTORMS WILL AFFECT EASTERN YORK COUNTY
AND THE WESTERN HALF OF LANCASTER COUNTY THROUGH 530 PM...

AT 345 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 3
SLOW MOVING THUNDERSTORMS NEAR AND TO THE EAST OF INTERSTATE 83 IN
EASTERN YORK COUNTY. THE STORMS NEAR YORK...EAST PROSPECT...AND
BROGUE WERE DRIFTING NORTHEAST AT ONLY 5 MPH. THE THUNDERSTORM WILL
MOVE TO NEAR EAST PETERSBURG...LANCASTER...WILLOW STREET AND
SMITHVILLE BETWEEN 430 PM AND 5 PM.

LOCALLY VERY HEAVY RAIN OF UP TO AN INCH IN AN HOUR WILL FALL...AND
WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES
AND SMALL STREAMS.

BRIEF WIND GUSTS OF 30 TO 40 MPH MANY ACCOMPANY THE HEAVIER BURSTS
OF RAIN. ALSO EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND
LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY
IN THE OPEN WHEN LIGHTNING THREATENS.

LAMBERT

The radar

The State College radar (KCCX), 123 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Tioga

When
July 17, 6:45 PM EST
Where
Tioga County, Knoxville
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.950, -77.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5413591.